Update: Nine suspected fatal overdoses over five days

The Interior Healthy Authority is warning residents after nine suspected overdoses in the region in five days

  • Jan. 26, 2018 7:30 p.m.

Update: Jan. 29

Interior Health has updated its release sent on Friday and is now stating nine people have recently lost their lives from suspected fatal overdoses in the IHA region.

In a follow-up to the alert issued Friday, the health authority says the B.C. Coroners Service has confirmed an additional two recent deaths are also suspected drug overdoses.

These additional deaths bring the total number of suspected drug overdoses to nine people over a five-day period between Jan. 23 and Jan. 27, 2018.

IHA released the following tips to help reduce the risk of overdose:

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
  • Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.
  • Use less and pace yourself. Do testers to check strength – a small sample of a drug before taking your usual dosage.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website or on the Toward the Heart website.
  • Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
  • If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.

—-

Original story: Jan. 26

In the wake of a recent increase in fatal suspected drug overdose in the Interior Health region, the health authority is urging residents who use illegal drugs to avoid them, if not using isn’t an options users should not do drugs alone.

In the last three days seven suspected fatal overdoses have occurred in the IH region.

“Preliminary data provided by the BC Coroners Service, there were seven suspected overdose deaths in IH from January 23-26. The exact causes of death will be confirmed by the BC Coroners Service once their investigations are complete,” a press release from IH stated.

RELATED: Penticton hospital fourth busiest in region

IH released the following tips to help reduce the risk of overdose:

· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

· Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.

· Use less and pace yourself. Do testers to check strength – a small sample of a drug before taking your usual dosage.

· Keep an eye out for your friends – stay together and look out for each other.

· Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website or on the Toward the Heart website.

· Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.

· If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.

Interior Health has Mobile Supervised Consumption Services available in both Kelowna and Kamloops.

Interior Health offers resources online related to overdose and substance use.

To report a typo, email:
editor@keremeosreview.com
.


@TaraBowieBC
editor@keremeosreview.com


Like us on Facebook and follow us on Twitter.

Just Posted

Former Fernie councillor co-launches cannabis company

“Our mission, our goal - it’s about education. It’s about de-stigmatizing” - Dennis Schafer

Fernie Family Housing receives much needed funding for affordable housing

BC Housing funds new affordable housing in Fernie

Woman found in Cranbrook park pronounced deceased

Attempts to revive woman in hospital were unsuccessful, police say

Woman taken to hospital after being found in Cranbrook park

RCMP say she may possibly be suffering from hypothermia

Youth strap on skates in memory of Hugh Twa

On Saturday, November 3, teams from around the Elk Valley and abroad… Continue reading

Education, training a big part of trade fair

Exhibitors are seeing a lot of interest in education, training or skills upgrading at the Black Press Extreme Education and Career Fair

Roy Clark, country singer, ‘Hee Haw’ star, has died

Guitar virtuoso died because of complications from pneumonia at home in Tulsa, Okla. He was 85.

Lack of funding, culture on campus biggest barriers for Indigenous students: report

Report based on nearly 300 responses found lack of support at post-secondary schools a big concern

Tinder sex assault suspect charged; additional alleged victims sought

Vincent Noseworthy of Alberta is accused of aggravated sexual assault, unlawful confinement and more

Drug-related deaths double for B.C. youth in care, advocate says

Teens say positive connections with adults key to recovery

Children’s strawberry-flavoured medicines recalled due to faulty safety cap

Three different acetaminophen syrups part of nationwide recall

Around the BCHL: Junior A cities to host World Junior tuneup games

Around the BCHL is a look at what’s happening in the league and around the junior A world.

Vandals destroy excavator at Wasa Transfer Station

An act of vandalism has the Regional District of East Kootenay looking… Continue reading

International students hit hard by B.C. tuition fee hikes

Campaign seeks regulatory controls be imposed on post-secondary institutions

Most Read